I used a certain cream on the front of my scalp for a week. Later on in that week, my hair began to dissapear. I didn’t get any shedding, just every day, i would wake up and there would be a lot less hair than before in the areas I used the cream, to the point where you can see my scalp quite clearly.
I’m baffled as to what type of hair loss this is as it has happened quite rapidly and is still ongoing. Can the use of creams cause you to loose your hair?
Applying creams and other chemicals like relaxers, permanent waves (perms), bleaches and dyes can cause a type of hair loss known as chemical alopecia.
The chemical process that changes the hair from its normal state to the permed or relaxed state or from its normal color to a dyed or bleached color can also damage the hair so that it breaks and falls off.
This usually happens if the chemical is applied too frequently or by an inexperienced user or if it is left on the hair for too long.
In some situations these chemicals can also damage the scalp. This is quite serious since if there is scarring of the scalp, the hair loss can be permanent.
Because of the glare in the photo I cannot tell if your scalp is damaged. I would therefore advise you to:
1. Avoid any further chemical processing as you wait for new hair to grow.
2. Use gentle shampoos especially those without SLS.
3. Use intensive, moisturizing conditioning treatments and wear a shower cap after applying them on your hair so that you can condition it without heat.
4. Let the hair air dry after after the shampooing, conditioning and rinsing process.
5. Avoid heat styling by not using straightening irons, hot curlers and similar gadgets.
6. Avoid adding tension to your hair by not wearing tight braids, ponytails and similar hairstyles.
7. Consult a dermatologist to physically examine your scalp to tell you if it has been damaged or send us a clearer picture.
Ask a Dermatologist your Question
Categorised as: Ask a Dermatologist Online